Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 25, NWS Twin Cities, MN

May 8, 2005Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 8, 2005, 6:42 PM CDT for Yellow Medicine County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 6:42 PM CDT (23:42 UTC)
Expired
May 8, 2005, 7:30 PM CDT
In force
48 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 139 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 082342
SVRMPX
MNC173-090030-
/O.NEW.KMPX.SV.W.0025.050508T2342Z-050509T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
642 PM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YELLOW MEDICINE COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 730 PM CDT

* AT 639 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS
  LOCATED 8 MILES SOUTHEAST OF ST LEO...OR ABOUT 15 MILES NORTHWEST
  OF MARSHALL...AND MOVING NORTH AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ST LEO...
  SPRING CREEK...
  CLARKFIELD...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4464 9607 4464 9574 4480 9575 4479 9607

$$

RAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:15 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 8, 2:15 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
215 PM CDT SUN MAY 8 2005

.DISCUSSION...
AWIPS BASED 0-3 KM VGP VALUES EXCEEDING .26 AT 1900Z PUTTING WESTERN
CWA UNDER THE TOR RISK AS PER TOR WATCH 232. 0-6 KM SHEAR CERTAINLY
FAVORING SUPERCELLS OUT WEST... 0-1 KM SHEAR IS QUITE WEAK BUT MAY
INCREASE INTO THE EVENING HOURS. FOCUS FOR CONVECTIVE INITIATION
EXPECTED TO BE WEST AND SOUTHWEST OF OUR CWA...THEN THESE STORMS
SHOULD ROLL ACROSS WESTERN CWA THIS EVENING.

OVER REST OF OUR CWA...850 MB MOIST FLUX DIVERGENCE THIS AFTERNOON
HAS LARGELY SUPPRESSED CONVECTION. THE 850 MB MOIST FLUX DIVERGENCE
REVERSES SIGN TONIGHT AS THE LOW LEVEL JET REDEVELOPS TONIGHT. THIS
SHOULD INTERACT WITH THE ELEVATED INSTABILITY TONIGHT...TO FAVOR
MUCH MORE WIDESPREAD CONVECTION...HOWEVER THE 12Z NAM MODEL
STABILIZES THE ELEVATED CONVECTION OVERNIGHT...SO THINK LIKELY POPS
FOR TONIGHT ARE ENOUGH.

AS UPPER LOW MEANDERS EAST NORTHEASTWARD INTO MN FROM THE DAKOTAS
...FORCING FAVORS MORE SHOWERS AND THUNDERSTORMS MONDAY AND MONDAY
NIGHT...BUT DRIER AIR SHOULD LIMIT PRECIPITATION POTENTIAL MONDAY
NIGHT...ALL BUT FAR NORTHERN CWA. PREVIOUS GRIDS IN AGREEMENT WITH
LATEST GFS AND NAM IN TERMS OF DRYING PATTERN FOR TUESDAY AND
TUESDAY NIGHT. AGAIN THE 12Z NAM/GFS SUPPORT THE NEXT CHANCE FOR
PRECIPITATION WITH THE SHORT WAVE APPROACHING US ON WEDNESDAY.

CHANGES TO THE GRIDS IN THE TEMPERATURE DEPARTMENT WERE TO RAISE
MINS TONIGHT AND MAXES MONDAY BASED ON ADVECTION...AND FOR MONDAY
NIGHT BASED ON TRAJECTORY. LEFT READINGS ALONG BEYOND THAT FOR THE
REST OF THE SHORT TERM...THROUGH WEDNESDAY.

LONGER TERM...WEDNESDAY NIGHT THROUGH SUNDAY
LATEST GFS RUN CONTINUES TO SHOW A BLOCKY LOOKING PATTERN ACROSS
NORTH AMERICA DURING THIS PERIOD. INITIALLY...THE PATTERN LOOKS LIKE
A REX BLOCK WITH A TRANSITION TO MORE OF AN OMEGA STRUCTURE BY THE
END OF THE FORECAST PERIOD AS THE SOUTHERN TROUGH SHEARS OUT.  THE
MAIN FEATURE TO FOCUS ON FOR THE MPX CWA IS THE ARRIVAL OF SOUTHWEST
FLOW ALOFT FOR PRECIPITATION TIMING. THE GFS BRINGS IN SOUTHWEST
FLOW LATE WEDNESDAY AND KEEPS THIS INTO SATURDAY MORNING.
HOWEVER...WITH THE TROUGH SHEARING OUT AND DROPPING MEAN RH
VALUES...WE ARE CARRYING PRECIPITATION FROM WEDNESDAY NIGHT INTO
FRIDAY AND GOING DRY FOR THE WEEKEND. VERY LITTLE CHANGES MADE TO
TEMPERATURE GRIDS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

RJN/WET
Hazardous weather outlook, May 8, 6:42 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
642 PM CDT SUN MAY 8 2005

MNZ041-047-048-054>056-064-073-091100-
CHIPPEWA-DOUGLAS-LAC QUI PARLE-POPE-REDWOOD-STEVENS-SWIFT-
YELLOW MEDICINE-
642 PM CDT SUN MAY 8 2005

...TORNADO WATCH UNTIL 9 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND
PORTIONS OF SOUTHWEST MINNESOTA.

.DAY ONE...TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS TONIGHT. SEVERE
THUNDERSTORMS ARE POSSIBLE DUE TO A MOIST AND UNSTABLE AIR MASS AND
A LOW PRESSURE SYSTEM APPROACHING FROM SOUTH DAKOTA. THE MAIN
THREAT FROM STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND
TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE IN THE FORECAST AGAIN FOR WEDNESDAY AND THURSDAY
BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH
ISOLATED SEVERE HAIL REPORTS WILL BE POSSIBLE.

HEAVY DOWNPOURS COULD ALSO CAUSE LOCALIZED URBAN...STREAM...AND
LOWLAND FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MNZ044-045-052-053-060>063-069-070-077-078-085-093-WIZ014>016-
023>028-091100-
ANOKA-BARRON-CHIPPEWA-CHISAGO-DAKOTA-DUNN-EAU CLAIRE-FREEBORN-
GOODHUE-HENNEPIN-ISANTI-KANABEC-MILLE LACS-PEPIN-PIERCE-POLK-RAMSEY-
RICE-RUSK-SCOTT-ST CROIX-STEELE-WASHINGTON-
642 PM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AS LOW
PRESSURE OVER THE DAKOTAS PUSHES TOWARD WESTERN MINNESOTA. LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREAT...BUT ISOLATED
TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STORM PREDICTION CENTER IS CONTINUING THE SLIGHT RISK OF
SEVERE THUNDERSTORMS ON MONDAY. THE LOW PRESSURE TROUGH WILL PASS
OVER THE AREA ON MONDAY...AND THUNDERSTORMS THAT DEVELOP MAY BECOME
SEVERE.

THUNDERSTORMS ARE IN THE FORECAST AGAIN FOR WEDNESDAY AND THURSDAY
BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH
ISOLATED SEVERE HAIL REPORTS WILL BE POSSIBLE.

HEAVY DOWNPOURS COULD ALSO CAUSE LOCALIZED URBAN...STREAM...AND
LOWLAND FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MNZ042-043-049>051-057>059-065>068-074>076-082>084-091-092-091100-
BENTON-BLUE EARTH-BROWN-CARVER-FARIBAULT-KANDIYOHI-LE SUEUR-MARTIN-
MCLEOD-MEEKER-MORRISON-NICOLLET-RENVILLE-SHERBURNE-SIBLEY-STEARNS-
TODD-WASECA-WATONWAN-WRIGHT-
642 PM CDT SUN MAY 8 2005

...SEVERE THUNDERSTORM WARNING UNTIL 1 AM THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTH CENTRAL MINNESOTA.

.DAY ONE...TONIGHT

A RISK OF SEVERE THUNDERSTORMS EXISTS TONIGHT. SEVERE THUNDERSTORMS
ARE POSSIBLE DUE TO A MOIST AND UNSTABLE AIR MASS ALONG WITH A LOW
PRESSURE SYSTEM APPROACHING FROM SOUTH DAKOTA. THE MAIN THREAT FROM
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES CAN NOT
BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STORM PREDICTION CENTER IS CONTINUING THE SLIGHT RISK OF SEVERE
THUNDERSTORMS ON MONDAY. THE LOW PRESSURE TROUGH WILL PASS OVER
THE AREA ON MONDAY...AND THUNDERSTORMS THAT DEVELOP MAY BECOME
SEVERE.

THUNDERSTORMS ARE IN THE FORECAST AGAIN FOR WEDNESDAY AND THURSDAY
BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH
ISOLATED SEVERE HAIL REPORTS WILL BE POSSIBLE.

HEAVY DOWNPOURS COULD ALSO CAUSE LOCALIZED URBAN...STREAM...AND
LOWLAND FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, May 8, 1:48 PM CDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
148 PM CDT SUN MAY 8 2005

MNZ041-047>048-054>056-064-073-090200-
CHIPPEWA MN-DOUGLAS MN-LAC QUI PARLE MN-POPE MN-REDWOOD MN-
STEVENS MN-SWIFT MN-YELLOW MEDICINE MN-

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 232 IN
EFFECT UNTIL 9 PM CDT FOR THE FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 8 COUNTIES

IN SOUTHWEST MINNESOTA

REDWOOD...

IN WEST CENTRAL MINNESOTA

CHIPPEWA... DOUGLAS... LAC QUI PARLE...
POPE... STEVENS... SWIFT...
YELLOW MEDICINE...

THIS INCLUDES THE CITIES OF...GRANITE FALLS...MORRIS...
ALEXANDRIA...MADISON...BENSON...REDWOOD FALLS...
MONTEVIDEO AND GLENWOOD.
Special weather statement, May 8, 5:34 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
534 PM CDT SUN MAY 8 2005

MNZ042>043-049>051-057>059-065>068-074>076-082>084-091>092-
090600-
BENTON MN-BLUE EARTH MN-BROWN MN-CARVER MN-FARIBAULT MN-
KANDIYOHI MN-LE SUEUR MN-MCLEOD MN-MARTIN MN-MEEKER MN-
MORRISON MN-NICOLLET MN-RENVILLE MN-SHERBURNE MN-SIBLEY MN-
STEARNS MN-TODD MN-WASECA MN-WATONWAN MN-WRIGHT MN-

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
236 IN EFFECT UNTIL 1 AM CDT FOR THE FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 20 COUNTIES

IN CENTRAL MINNESOTA

BENTON... KANDIYOHI... MCLEOD...
MEEKER... MORRISON... RENVILLE...
SHERBURNE... SIBLEY... STEARNS...
TODD... WRIGHT...

IN EAST CENTRAL MINNESOTA

CARVER...

IN SOUTH CENTRAL MINNESOTA

BLUE EARTH... BROWN... FARIBAULT...
LE SUEUR... MARTIN... NICOLLET...
WASECA... WATONWAN...

THIS INCLUDES THE CITIES OF...LE SUEUR...MONTICELLO...
LONG PRAIRIE...CHASKA...NEW ULM...ST. PETER...MANKATO...
LITTLE FALLS...FAIRMONT...LITCHFIELD...WASECA...BLUE EARTH...
ST. JAMES...GAYLORD...ELK RIVER...WILLMAR...ST. CLOUD...OLIVIA...
SAUK RAPIDS AND HUTCHINSON.

MNZ041-047>048-054>056-064-073-090200-
CHIPPEWA MN-DOUGLAS MN-LAC QUI PARLE MN-POPE MN-REDWOOD MN-
STEVENS MN-SWIFT MN-YELLOW MEDICINE MN-

...TORNADO WATCH NUMBER 232 REMAINS VALID UNTIL 9 PM CDT FOR THE
FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 8 COUNTIES

IN SOUTHWEST MINNESOTA

REDWOOD...

IN WEST CENTRAL MINNESOTA

CHIPPEWA... DOUGLAS... LAC QUI PARLE...
POPE... STEVENS... SWIFT...
YELLOW MEDICINE...

THIS INCLUDES THE CITIES OF...GRANITE FALLS...MADISON...BENSON...
MORRIS...ALEXANDRIA...REDWOOD FALLS...MONTEVIDEO AND GLENWOOD.

 SOUTH CENTRAL MINNESOTA

BLUE EARTH... BROWN... FARIBAULT...
LE SUEUR... MARTIN... NICOLLET...
WASECA... WATONWAN...

THIS INCLUDES THE CITIES OF...LE SUEUR...MONTICELLO...
LONG PRAIRIE...CHASKA...NEW ULM...ST. PETER...MANKATO...
LITTLE FALLS...FAIRMONT...LITCHFIELD...WASECA...BLUE EARTH...
ST. JAMES...GAYLORD...ELK RIVER...WILLMAR...ST. CLOUD...OLIVIA...
SAUK RAPIDS AND HUTCHINSON.
Local storm report, May 8, 6:16 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
616 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             WALNUT GROVE            44.23N 95.47W
05/08/2005  1.00 INCH        REDWOOD            MN   TRAINED SPOTTER

&&

AJZ

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 9:45 PM CDTSevere Thunderstorm WarningMPXStevens, Swift45 min
May 8, 5:11 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin64 min
May 8, 6:05 PM CDTSevere Thunderstorm WarningMPXRedwood40 min
May 8, 6:26 PM CDTTornado WarningMPXLac qui Parle64 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.